What is the likelihood of occlusion occurring again from Juvederm, or is it just bad luck?

I had lip fillers just over 6 weeks ago, however it resulted in an occlusion and the filler was immediately dissolved. The area above my lip is still pink and healing. I really want to get my lips done again, however this experience has put me off a bit as it has taken a long time to heal. Is it likely this could happen again if I chose to go ahead with more fillers? Or is it just bad luck? Am I a rare case because it has taken so long to heal? Greatly appreciate the answers!

Doctor Answers 4

Lip Augmentation with Fillers or Lip Implant or Fat -- Go Slow, Use Cannulas

Vascular occlusion is  rare, and should not steer you away from seeking lip augmentation a second time. However, you should allow the area to fully heal, i suggest hyperbaric oxygen treatments at this time and after you get injections again. I suggest consulting with a board certified dermatologist who has a lot of experience using fillers, and uses cannulas for injection. Best, Dr. Emer

Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

What is the likelihood of occlusion occurring again from Juvederm, or is it just bad luck?

Thank you for sharing your experience and I am glad that you are in the stages of healing from this unfortunate accident.  Vascular occlusion is a very rare complication from dermal filler placement and should not dissuade you from future treatments with a board certified plastic surgeon once you are fully healed. Intimate knowledge of the vascular anatomy is critical to minimize this from occurring again.  Hope this helps.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 38 reviews

Occlusion after a filler treatment

Thank you for your question Mary91. Juvederm is a dermal filler used to enhance various areas on the face including the lips. A very rare side effect of filler treatments is occlusion of an artery, which means the product either gets into an artery or directly adjacent to an artery putting pressure on it and limiting blood flow. If this happens, the areas supplied by the artery will stop receiving blood flow. This can lead to death of the skin (necrosis), or blindness, depending on the area. Fortunately hyaluronic acid fillers such as Juvederm, Restylane, Voluma, and Belotero can be dissolved with hyaluronidase. The first signal for occlusion is usually extreme pain at rest. I recommend my patients contact me immediately if this happens. If the occlusion is treated within a couple of hours, permanent side effects can likely be avoided. Other treatments include warm compresses, topical nitropaste application, sublingual aspirin, prednisone, and antibiotics. Arterial occlusion is very rare and the likelihood that it can happen is very small, even if it has happened in the past. I only use hyaluronic acid fillers because of the reversibility and safety. Please consult with a doctor for specific recommendations. Good luck!

Alex Eshaghian, MD, PhD
Encino Physician
5.0 out of 5 stars 1 review

Vascular occlusion after filler

Hello, and thanks for your question. I'm sorry to hear you had a complication.Vascular occlusion is a rare complication from filler injection, fortunately. There are techniques that can be used to make the risk exceedingly low, such as using a cannula, slow injection, and making sure the physician doing the procedure has expert knowledge of the relevant anatomy. This is why it is critical that that patients only get treated by a well-trained and experienced dermatologist or plastic surgeon. Hope this opinion is helpful to you. Best of luck, Dr. Frucht.   

Corey Frucht, MD, PhD
Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.